North Dakota, 2007

Flood in North Dakota, August 8, 2007

August 8, 2007 · NWS FGF · 1 event in 1 county or zone

Slow moving thunderstorms dropped heavy rain across portions of western Eddy County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Slow moving thunderstorms dropped heavy rain across portions of western Eddy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 8, 2:49 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 8, 2:49 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
349 PM CDT WED AUG 8 2007

.SHORT TERM...MAIN FORECAST CHALLENGE IS PRECIPITATION. LATEST
SURFACE ANALYSIS SHOWS TWO LOW PRESSURE SYSTEMS...ONE CENTERED IN N
MB AND THE OTHER IN CENTRAL SD WITH A TROF EXTENDING THROUGH CENTRAL
ND INTO CENTRAL SD BETWEEN THE TWO LOWS. WHEN COMPARING MODELS...
NONE OF THE MODELS HAVE A GREAT HANDLE ON CURRENT CONVECTIVE
SITUATION...SO ENDED UP UTILIZING PERSISTENCE AND MODEL COMPROMISE
FOR THE FORECAST. WITH MUCH OF E ND STILL UNDER CLOUD COVER...BEST
STORMS HAVE FIRED MORE SO IN CENTRAL ND...WHERE THE ATMOSPHERE WAS
ABLE TO BETTER HEAT OUT. HOWEVER...AS THE LOW PRESSURE SYSTEMS MOVE
E AND CONSIDERING THE CURRENT STORM TRAJECTORY...ANTICIPATE
CONVECTION TO MOVE INTO E ND THIS EVENING. WITH A WAVE EVIDENT ON WV
IMAGERY MOVING THROUGH THE AREA IN CONJUNCTION WITH SURFACE LOW
PRESSURE AND A FRONTAL ZONE...SOME SEVERE STORMS REMAIN POSSIBLE
THIS EVENING. CONSEQUENTLY...A SEVERE THUNDERSTORM WATCH HAS ALREADY
BEEN ISSUED COVERING MUCH OF S ND AND THE ADJOINING RED RIVER VALLEY
COUNTIES OF MN UNTIL 9 PM LOCAL TIME.

THE LOWS WILL CONTINUE TO MOVE E OVERNIGHT...DRAGGING THE FRONTAL
ZONE THROUGH THE N PLAINS. CONVECTION IS EXPECTED TO WEAKEN AFTER
SUNSET AND ALMOST BE OUT OF NW MN BY MIDNIGHT. RESULTANT LIGHT AND
VARIABLE WINDS THROUGH THE REMAINDER OF THE NIGHT ALONG WITH
SUBSEQUENT LOW LEVEL MOISTURE RESIDENT FROM THE THUNDERSTORM
ACTIVITY COULD RESULT IN SOME PATCHY FOG AFTER MIDNIGHT.

ANOTHER LOW PRESSURE SYSTEM DEVELOPS W OF THE AREA ON THU AND STARTS
ADVANCING INTO THE N PLAINS FOR THU NIGHT...BRINGING THE NEXT CHANCE
FOR THUNDERSTORM ACTIVITY FOR FRI INTO SAT.

.LONG TERM...SUN-WED)...DEPARTING SYSTEM SUN WILL BRING SOME DRY
WEATHER...FOLLOWED BY QUICK MOVING-ZONAL FLOW EMBEDDED LOW SWINGING
THROUGH ON MON. AFTERWARD...MORE OF A UPPER RIDGE REGIME WILL
TAKE HOLD OVER THE AREA DURING THE LATTER HALF OF EXTENDED PERIOD
REFLECTED IN ANOMALOUSLY HIGH H500 ENSEMBLE HEIGHTS. KEPT CONTINUITY
WITH TEMPS SLIGHTLY ABOVE AVERAGE THROUGH THE TIME FRAME...BUT
ALTERED MUCH OF FCST TO REMOVE POPS FROM DAYS 6 AND 7. ECMWF IN
AGREEMENT WITH GFS BRINGING SURFACE HIGH MORE OR LESS OVERHEAD
TUE...PERSISTING INTO WED.

&&

.AVIATION...THUNDER SHOULD AT LEAST BE IN VICINITY OF KGFK/KFAR THIS
AFTN...MOVING INTO KBJI THIS EVENING. TEMPO GROUP FOR THUNDER
INTRODUCED AT VALLEY SITES DURING MOST LIKELY TIME...LATE AFTN.
ACTIVITY LOOKS TO DWINDLE OR END BY SUNSET ALONG WITH DIMINISHING
WINDS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG/WJB
Hazardous weather outlook, Aug 8, 4:45 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
545 AM CDT WED AUG 8 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
545 AM CDT WED AUG 8 2007

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

 WHAT?,WHERE?,WHEN?,WHY?

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH
DAKOTA THIS AFTERNOON...AND ACROSS NORTHWEST AND WEST CENTRAL
MINNESOTA FROM LATE AFTERNOON INTO THE EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTHEAST AND
EAST CENTRAL NORTH DAKOTA THROUGH THE MORNING...AHEAD OF AN
APPROACHING SURFACE LOW PRESSURE SYSTEM.

STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP AND IMPACT THE RED
RIVER VALLEY MAINLY BETWEEN 3PM AND 9PM. THESE STORMS MAY PRODUCE
LARGE HAIL...DAMAGING WINDS AND AN OCCASSIONAL BRIEF TORNADO.
THUNDERSTORMS WILL INTENSIFY EARLY THIS AFTERNOON AS DAYTIME
HEATING AND LOW LEVEL MOISTURE FLOW INCREASE INTO SOUTHEAST NORTH
DAKOTA...AND THEN SHIFT STEADILY EASTWARD...AHEAD OF THE SURFACE
TROUGH.

THUNDERSTORMS ARE EXPECTED TO PERSIST AND MOVE ACROSS NORTHWEST
AND WESTCENTRAL MINNESOTA THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE FROM FRIDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

GUST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Eddy

When
August 8, 5:00 PM CST to 6:45 PM CST
Where
Eddy County, 1 mi NNW of New Rockford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
47.693, -99.138

Farm fields and ditches were flooded by over 2 inches of rain in about an hour.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46927.